Jump to content
ACN Latitudes Forums

Son can't walk today! Lymes/Pans


Recommended Posts

Our Ds 10 w Lymes/Babasia/Bart last evening lost ability to walk. A day after starting Babs treatment he complained of sore legs. Not uncommon bc his legs hurt often. But now when he takes a few steps he falls. We had to take him from the couch to the bathroom throughout day. He is scared and so are we. Trying to act like it's just another part of the healing Meds for 5 months. On the decline for the past month. Every time we tried to treat Babasia he herxes (Neuro like Bipolar ). The crazy neuro symptoms have calmed a bit today but now he can't walk. Doc says he wants to see him but it's NEXT WEEK!! What constitutes an emergency in the Lyme world? Have any of you had this with your children? Does it stop and go away??

Link to comment
Share on other sites

Hello hopeinhim,

 

I just read your post. I do not have any info with regards to lyme, however, I just wanted to send you a cyber-hug. I am sure many of the Lyme people here will chime in soon with words of advice and support....

 

I am sorry that you are going through this. I pray that you and yours find healing answers soon...

Link to comment
Share on other sites

For DD13, previously asymptomatic for babesia, babesia treatment (specifically with the herb cryptolepis) brought about the symptoms of chest pressure, air hunger, sighing, dry cough and large muscle (thigh) pain/fatigue as a herx reaction.

 

We had never seen symptoms of leg muscle pain, muscle fatigue or muscle weakness before the die-off reaction created by this particular herb used to treat protozoan infection. DD's leg pain was all (shin) bone pain associated with bartonella. The antibiotic malarone, which is also used to treat protozoan infections, did not cause any die-off reaction for DD.

 

Reducing the dosage of the herb resolved the reaction within 24 hours.

 

I would immediately stop whatever treatment you are using to see if symptoms resolve. If they do, and you can assure yourself that this is a herx reaction (ie mostly an increase of previous symptoms) and not an intolerance/allergic reaction to the treatment, reinitiate at 1/8 to 1/4 of the dosage you are now using and be vigilant for increased symptoms. If you see an increase in symptoms, decrease dosage.

 

If they do not resolve, I would second 911rn's suggestion and head to the hospital, fully understanding that they will ask you what caused the symptoms in the first place.

 

Herxing is hard on the body and is not necessary, other than to indicate that treatment dosages are too high and need to be decreased.

Edited by rowingmom
Link to comment
Share on other sites

One of the symptoms we deal with dd's lyme/bart/pans is leg pain (off/on with severity). Never as severe as your going through, except somewhat in 2011 when we had to carry her upstairs at times from our living room. At that time she had an extremely high sed rate, ana, and erythema nodosum nodules.

When my daughter's ana increases (its been positive since 2011), her leg pain increases. At times we need a wheelchair when visiting places that require a lot of walking (again when her ana is increased).

My daughter has the HLA DR4 gene (which is shown to increase leg pain in lyme patients).

Doctor definitely should run some lab tests:

Sed rate

C- reactive protein

ANA, etc (for autoimmune/JA). Can give you a recommended list of other labs in this category if desired

HLA DR4

 

We use liquid advil capsules and Alka Seltzer Gold (must be gold) for some symptom relief. This past spring we had to resort to a steroid taper to decrease inflammation (again ana was high and leg pain was bad).

Edited by philamom
Link to comment
Share on other sites

I had a friend who at one point had her son (no medical issues) end up not walking because his leg hurt so much. It ended up being a virus that somehow was in his knee. I had never heard of it before but I guess the knee is a place where you can get this pain from a virus. Good luck.

Link to comment
Share on other sites

What tx did you start for babesia?

Started with Malarone for just 2 days then removed bc so sick to stomach then moved to low dose of Artimisinine 3 more days. BUT he had active strep at the time we began this bc blood work came back telling us so. I think we should have waited to change up his anti b's a bit get rid of strep and then when healthy again maybe start Babs treatment. Dr B just ordered the yellow liquid med (?) for Babs treatment but I am going to wait until he calms down here. Dr B also withdrew Omnicef thinking that might be making his legs so weak. He can not seem to handle any BABS treatment. He get's mentally unstable immediately . 2 days not walking but this afternoon he is again. This disease very well may put me in a institution. If he looses ability to walk again I will take him to the hospital and have him looked at.

Link to comment
Share on other sites

Can't walk or won't walk due to pain? There is a difference. Treatment of pain would be goal of treatment or stop whatever tx is causing pain. The inability to walk is a neurological emergency in a child that normally can. I.E falling due to weakness, foot drop, neuropathy etc vs. not supporting self and falling due to pain. Former would be emergency latter would be to treat cause/symptoms/condition.

 

Glad he is walking again:)!!!!

Link to comment
Share on other sites

I'm also glad to hear that your son is walking again. Correlation of severe leg pain with babesia treatment and resolution of pain with treatment withdrawal is an indication of a herx response in my opinion.

 

Because of the severity of the response I would also hazard a guess that his bacterial loads are very high and further treatment needs to be done with careful consideration of that fact.

Link to comment
Share on other sites

Glad he is walking again! Regarding the Omnicef- when my son was 2 he was on Omnicef for an ear infection. He stopped walking. It turns out that the Omnicef had depleted most of his Carnitine-necessary in the production of energy in the mitochondria- Doc said he probably already had low Carnitine and this bottomed it out. I would have his Carnitine levels checked. May need supplementation.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...